Kentucky, 2013

Tornadoes and Hail in Kentucky, November 17, 2013

November 17, 2013 · NWS PAH · 17 events in 12 counties and zones

Clusters of supercell thunderstorms moved rapidly east around 50 knots across western Kentucky during the afternoon. Some of these storms produced tornadoes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$2.6 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of supercell thunderstorms moved rapidly east around 50 knots across western Kentucky during the afternoon. Some of these storms produced tornadoes. Low level wind shear was very strong, with 0 to 1 km bulk shear near 50 knots. This shear was present amidst decent instability for late fall, with mixed-layer capes of 500 to 1000 j/kg. One supercell cluster moved east from the Paducah area along the Western Kentucky Parkway. The other supercell cluster moved east across the far northwest counties of Kentucky, passing south of Evansville and then across the Owensboro area. The storms initiated over Missouri along a pre-frontal low pressure trough, then moved east across the Lower Ohio Valley. Strong southerly surface winds ahead of the storms gusted up to 50 mph during the early morning hours. An off-duty meteorologist measured a gust to 50 mph in Calvert City in Marshall County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 16, 11:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Nov 16, 11:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1145 PM CST Sat Nov 16 2013

.UPDATE...
ISSUED AT 1145 PM CST SAT NOV 16 2013

Revised aviation discussion for 06Z TAFs.

&&

.SHORT TERM...(This Evening through Monday Night)
ISSUED AT 147 PM CST SAT NOV 16 2013

Ongoing...surface dew point surge of mid-upr 50s axis into heart
of fa, with lower 60s dew points already as close as Memphis.
Model soundings show this continuing overnight-Sunday ahead of the
developing cold front, as we continue to warm sector. This will
help destabilize the atmosphere with time, though model forecast
of tonight's convective elements suggest most activity likely to
remain elevated. Still, developing low level jet of 50+ kts on
SEMO doorstep of fa tonight/by 12z Sunday. This combined with
sufficient speed/directional shear could begin svr/tornadic risk
as early as sunrise for ptns SEMO including the Ozarks.

Sunday remains the best time frame for svr weather, and timing of
best dynamical energy with cold front's approach and passage is
fairly in sync with previous 12-24 hour model runs. By midday,
nose of upper level jet is pushing into middle Ms Valley, and low
level jet has increased/spread across lower Oh Valley. Strong
rightward turning hodograph and bullseye of Significant Tornado
Parameter (index) suggest svr threat/with tornadic supercells
possible thru pm hours as front enters/makes passage. Front may
form into squall line with damaging winds/large hail as well. Mdt
risk covers lower Ohio Valley into southwest Indiana/northwest
Kentucky.

Heavy rain is also a possibility, with high PW's and HPC Qpf
forecast in the 1-2" average range. Given high winds, speed of
movement of system should preclude more than mere heavy rain
potential mention.

Also in addition to the aforementioned svr wx parameters, gradient
winds in response to amplified jet dynamics means the regular wind
outside of convective storms will also be howling. Should see
commonplace 20-30 mph average wind speeds ahead of the front, with
NAM bufkit mix down of 40 to 50 mph gusts possible. Have therefore
issued a Wind Advisory for all areas from 14z-02z, effectively
throughout much of the day Sunday. Even after the front's passage
and wind shift to the northwest, strong winds/gusts may continue
for an hour or two, before eventually subsiding Sunday night.

Return to tranquil weather Monday foreseen in the post
storm/frontal airmass, with temps cooled back into the 50s.

.LONG TERM...(Tuesday through Saturday)
ISSUED AT 147 PM CST SAT NOV 16 2013

Dry and seasonably cool conditions are expected Tuesday and
Wednesday as a quasi zonal upper flow pattern prevails. Temps will
average several degrees below normal.

The next rain event of interest will arrive Thursday and possibly
continue into early next weekend. Models are in fair agreement that
an inverted surface trough will develop over the Plains on Thursday.
A low pressure center will likely develop along the trough and then
move east northeast. While this system is still several days away
and the models are likely to change...it appears the low should
track near or just south of the Lower Ohio Valley. This would keep
a cool and moist east to northeast flow over our region Friday. Once
the system moves to our east Saturday...a north wind flow of colder
air is expected. Rainfall amounts are not likely to be heavy with
this system.

&&

.AVIATION...
ISSUED AT 1145 PM CST SAT NOV 16 2013

Strong southerly winds will only further escalate over the next 12
to 18 hours as a vigorous storm system ejects east from the Plains.
By Sunday afternoon, sustained 25 knot winds will frequently gust to
40 to 45 knots even in the absence of thunderstorms. Two time frames
continue to offer the greatest potential for convection. The first
unfolds overnight in response to the passage of an initial wave of
energy. Numerous showers and scattered thunderstorms are expected
with this first round. The second round of potentially severe
thunderstorms will focus during the afternoon hours Sunday as a
strong cold front plows through. MVFR ceilings and VFR visibilities
will prevail through much of the period, though a reduction to MVFR
or IFR conditions may occur beneath showers and thunderstorms. Winds
will shift to the west as skies clear in the wake of the passing
cold front Sunday evening.       .. RJP ..

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY from 8 AM to 8 PM CST Sunday FOR ILZ075>078-
     080>094.

MO...WIND ADVISORY from 8 AM to 8 PM CST Sunday FOR MOZ076-086-087-
     100-107>112-114.

IN...WIND ADVISORY from 8 AM to 8 PM CST Sunday FOR INZ081-082-
     085>088.

KY...WIND ADVISORY from 8 AM to 8 PM CST Sunday FOR KYZ001>022.

&&
Hazardous weather outlook, Nov 16, 2:26 PM CST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
226 PM CST SAT NOV 16 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
226 PM CST SAT NOV 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ENTER THE FORECAST TONIGHT. THE BEST CHANCE OF
ENCOUNTERING A STRONG STORM WILL BE IN SOUTHEAST MISSOURI AFTER
MIDNIGHT. MOST NIGHT-TIME STORMS WILL BE ELEVATED...SO HAIL IS A
POSSIBILITY. INCREASING WINDS ALOFT MAY HELP SPAWN A PARTICULARLY
STRONGER STORM TO BECOME SEVERE...IN WHICH CASE DAMAGING WINDS OR
EVEN A TORNADO IS POSSIBLE. THIS THREAT WOULD BE ISOLATED TONIGHT
AND AGAIN...MAINLY IN SOUTHEAST MISSOURI AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A MODERATE RISK OF SEVERE STORMS SUNDAY ALONG THE LOWER
OHIO RIVER VALLEY...ESPECIALLY FOR SOUTHWEST INDIANA AND NORTHWEST
KENTUCKY. A SLIGHT RISK OF SEVERE STORMS EXISTS THROUGHOUT THE
REMAINDER OF THE QUAD STATE. THIS THREAT INCLUDES A HEIGHTENED
RISK OF TORNADIC STORMS...SHOULD SEVERE WEATHER OCCUR. DAMAGING
WINDS AND LARGE HAIL ARE POSSIBLE. HEAVY RAIN MAY ALSO OCCUR...BUT
THE FAST MOVING NATURE OF THE STORMS SHOULD PRECLUDE WIDESPREAD
FLOODING FROM OCCURRING.

A WIND ADVISORY IS IN EFFECT SUNDAY FROM 8 AM TO 8 PM. REFER TO
THE ADVISORY FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE TONIGHT OR SUNDAY.

In the hours before

Special weather statement, Nov 17, 12:24 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1224 AM CST SUN NOV 17 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ003>005-007-008-010-011-
013>016-018>020-MOZ076-086-087-100-107>112-114-170900-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-CARLISLE-BALLARD-MCCRACKEN-LIVINGSTON-MARSHALL-
CRITTENDEN-LYON-CALDWELL-UNION KY-WEBSTER-HOPKINS-HENDERSON-
DAVIESS-MCLEAN-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...BARDWELL...WICKLIFFE...
PADUCAH...SMITHLAND...BENTON...MARION...EDDYVILLE...PRINCETON...
MORGANFIELD...DIXON...MADISONVILLE...HENDERSON...OWENSBORO...
CALHOUN...PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU...PIEDMONT...
VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...
CHARLESTON...NEW MADRID
1224 AM CST SUN NOV 17 2013

...LOCAL WIND GUSTS IN EXCESS OF 40 MPH POSSIBLE OVERNIGHT...

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE QUICKLY
NORTHEAST AROUND 50 MPH OVER PARTS OF SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS...AND WILL BE MOVING INTO PARTS OF SOUTHWEST
INDIANA AND WEST KENTUCKY THROUGH 3 AM CST.

IN ADDITION TO THE GUSTY SURFACE WINDS...SOME OF THESE STORMS MAY
PRODUCE WIND GUSTS UP TO 40 MPH OR MORE. THESE STRONGER GUSTS WILL
MOST LIKELY BE ASSOCIATED WITH SMALL POCKETS OF HEAVY RAIN WITH
PASSING THUNDERSTORMS. THIS MAY CAUSE SMALL BRANCHES TO BREAK OR
TOSS AROUND LOOSE OBJECTS LEFT OUTDOORS OVERNIGHT.

THE ENTIRE QUAD STATE REGION...WITH THE EXCEPTION OF THE PENNYRILE
REGION OF WEST KENTUCKY...REMAINS UNDER A SLIGHT RISK OF SEVERE
THUNDERSTORMS THROUGH DAYBREAK. THIS SLIGHT RISK OF SEVERE
THUNDERSTORMS WILL BECOME A MODERATE RISK AFTER DAYBREAK...WITH
THE HIGHEST RISK OVER PART OF SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA.

IF HAVE NOT ALREADY DONE SO...HAVE YOUR WEATHER RADIO TURNED ON
AND READY TO RECEIVE ANY WATCHES OR WARNINGS THAT MAY BE ISSUED
OVERNIGHT AND DURING THE DAY ON SUNDAY.

HAVE YOUR SEVERE WEATHER ACTION PLAN READY TO GO AT A MOMENTS
NOTICE...SHOULD SEVERE WEATHER THREATEN YOUR AREA.

SMITH
Special weather statement, Nov 17, 12:59 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1259 AM CST SUN NOV 17 2013

ILZ089-170715-
JOHNSON IL-
1259 AM CST SUN NOV 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY IN SOUTHERN
ILLINOIS UNTIL 115 AM CST...

AT 1255 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR VIENNA...MOVING NORTHEAST AT 55 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
LIKELY TO OCCUR WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  VIENNA...SIMPSON AND NEW BURNSIDE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SMITH

The radar

The Paducah radar (KPAH), 44 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

8 tornado, 5 thunderstorm wind, 2 hail, 1 strong wind, 1 funnel cloud. Local standard time, as filed.

Strong Wind, Marshall

When
November 17, 1:00 AM CST to 4:00 AM CST
Where
Marshall forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Thunderstorm Wind, Ballard

When
November 17, 1:54 PM CST to 2:04 PM CST
Where
Ballard County, Oscar to Kevil
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Trained Spotter
Coordinates
37.130, -89.030

Several barns and several trees were blown down in eastern Ballard County. The damage extended from Highway 310 between La Center and Oscar to Kevil.

Funnel Cloud, Ballard

When
November 17, 1:54 PM CST
Where
Ballard County, 1.89 mi NE of La Center
Reported by
Trained Spotter
Coordinates
37.087, -88.953

A funnel cloud was reported over Ballard County in the La Center area.

Tornado, McCracken

When
November 17, 2:05 PM CST to 2:20 PM CST
Where
McCracken County, 0.17 mi SE of Woodville to 1.74 mi NNW of Rowlandtown
Rating
EF2
Path length
13.42 mi
Path width
200 yd
Continued into
Massac, Il (PAH)
Injuries
1 direct, 0 indirect
Property damage
$350,000
Reported by
NWS Storm Survey
Coordinates
37.098, -88.878

The tornado began very close to the Ballard County line. The most intense damage in McCracken County was rated EF-2 at a uranium enrichment plant just west of Grahamville. At that location, three metal roll-up doors on the main processing building were blown in. Some wall panels on the large processing building were blown out. The tops of three steel power transmission towers within the plant grounds were bent over. A few power lines were snapped. Cooling tower shrouds were blown off. Some siding on a cooling tower was damaged. One sport utility vehicle was shoved 30 yards into a ditch. An off-duty employee of the plant was seriously injured when tornado debris, including another car, was blown into his vehicle. Elsewhere in the county, an abandoned mobile home was demolished, though the undercarriage remained. Many houses had damage to shingles and siding. Some metal roofs were slightly damaged. A wooden fence was ripped from the ground. Chain link fences were blown over. Trees were uprooted or snapped off, some striking homes. A church foyer was destroyed. Road signs were bent. The average path width was 100 yards in McCracken County. The tornado continued east across the Ohio River into Massac County, Illinois, where it strengthened to EF-3 intensity. The total path length of this tornado was 42 miles. The parent supercell tracked from southeast Missouri across the Mississippi River through the Paducah area, then east to the Kentucky Lake area of western Kentucky.

Tornado, Livingston

When
November 17, 2:29 PM CST to 2:45 PM CST
Where
Livingston County, 2.03 mi WSW of Smithland to 3.21 mi NNE of Iuka
Rating
EF2
Path length
12.21 mi
Path width
300 yd
Continued into
Lyon, Ky (PAH)
Property damage
$400,000
Reported by
NWS Storm Survey
Coordinates
37.124, -88.436

The tornado moved across the Ohio River from Pope County, Illinois into Livingston County, Kentucky. The tornado passed just south of Smithland. The most intense damage in Livingston County was rated EF-2 with estimated 125 mph peak winds. Several mobile homes were destroyed. Thousands of trees were snapped or uprooted as the tornado passed mainly through forested hilly terrain. The black tornado funnel was videotaped as it moved across parts of the county. The tornado continued east into Lyon County, Kentucky. The total path length of this tornado was 42 miles. The parent supercell tracked from southeast Missouri across the Mississippi River through the Paducah area, then east to the Kentucky Lake area of western Kentucky.

Thunderstorm Wind, McCracken

When
November 17, 2:30 PM CST
Where
McCracken County, 2 mi S of (Pah)barkley Arpt Pa
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.041, -88.770

A trained spotter estimated a wind gust to 65 mph.

Tornado, Union

When
November 17, 2:41 PM CST to 2:55 PM CST
Where
Union County, 1.74 mi SW of Chapman to 3.6 mi ENE of Waverly
Rating
EF3
Path length
10.31 mi
Path width
200 yd
Continued into
Henderson, Ky (PAH)
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
37.701, -87.940

The tornado began just northwest of Morganfield, then tracked north of and parallel to U.S. Highway 60. A church roof was lifted and blown sideways. There were numerous homes with roof damage and some substantial structural damage. One home sustained total roof loss. Numerous hardwood trees were snapped or uprooted, some of which were very large. Several barns and outbuildings were destroyed. One mobile home slid off its foundation. Another mobile home disintegrated, with no walls, flooring, or roofing found. The steel I-beam undercarriage was twisted. A large metal storage building was destroyed. The steel I-beams supporting the roof were twisted. This metal building, about a mile north of Waverly, is where the most intense damage was located. Peak winds were estimated near 145 mph. There were several visual sightings of the tornado by trained spotters, along with video. The tornado continued across the Henderson County line into the Corydon area.

Hail, McCracken

When
November 17, 2:45 PM CST to 2:49 PM CST
Where
McCracken County, Lone Oak to Reidland
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.030, -88.670

Quarter to half-dollar size hail occurred from Lone Oak to Reidland.

Tornado, Lyon

When
November 17, 2:45 PM CST to 2:56 PM CST
Where
Lyon County, 6.43 mi NW of Kuttawa to 3.54 mi N of Kuttawa
Rating
EF1
Path length
5.8 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
37.125, -88.214

This long-track tornado entered Lyon County from Livingston County. The most intense damage in Lyon County was rated EF-1 with estimated 95 mph peak winds. The damage consisted primarily of uprooted trees. Damage in Lyon County was relatively light since the tornado was in its weakening stage before it lifted. The total path length of this tornado, which started west of Paducah, was 42 miles.

Tornado, Henderson

When
November 17, 2:55 PM CST to 3:00 PM CST
Where
Henderson County, 0.36 mi WNW of Kings Mills to 1.17 mi NE of Corydon
Rating
EF2
Path length
3.81 mi
Path width
200 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
37.732, -87.756

The tornado entered Henderson County just north of U.S. Highway 60 near the community of Kings Mill. The tornado passed through the center of Corydon just before lifting on the east side of town. The most intense damage in Henderson County was in Corydon, where the roof was blown off a house and some other houses sustained considerable roof damage. Peak winds at this location were estimated near 120 mph. The other damage in Henderson County was rated EF-0 or EF-1.

Hail, Caldwell

When
November 17, 2:57 PM CST
Where
Caldwell County, Fredonia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.200, -88.070

Tornado, Caldwell

When
November 17, 3:18 PM CST to 3:25 PM CST
Where
Caldwell County, 3 mi NW of Princeton to 1 mi NE of Princeton
Rating
EF1
Path length
3.16 mi
Path width
200 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
37.151, -87.909

A large metal building sustained partial loss of the roof and a wall. Several power poles were snapped. The porch was lifted up from the front of a house. Several homes and businesses sustained partial shingle loss. Dozens of trees were snapped or uprooted. The Western Kentucky Parkway was shut down in Princeton after a large power transmission line fell onto the roadway near a sub-station. Peak winds were estimated near 100 mph. The maximum intensity of the tornado was at the Western Kentucky Parkway interchange with Kentucky Route 91 in Princeton.

Thunderstorm Wind, Caldwell

When
November 17, 3:23 PM CST
Where
Caldwell County, 2 mi SE of Princeton
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
37.099, -87.844

A wind gust to 63 mph was measured at the Kentucky mesonet site.

Tornado, Hopkins

When
November 17, 3:32 PM CST to 3:40 PM CST
Where
Hopkins County, 1.11 mi WNW of Romney to 1.55 mi E of Mt Carmel
Rating
EF3
Path length
8.23 mi
Path width
200 yd
Injuries
1 direct, 0 indirect
Property damage
$700,000
Reported by
NWS Storm Survey
Coordinates
37.153, -87.490

The tornado touched down a couple of miles southwest of Nortonville, then proceeded east across the Pennyrile Parkway. Four homes were destroyed, including one double wide mobile home. The mobile home was blown about 75 yards before coming to rest against trees. The exterior walls of a permanent home collapsed. A dozen homes received minor to moderate damage. Several sheds and barns were destroyed. Hundreds of trees, some of which were very large, were snapped and uprooted. There was one minor injury. Peak winds were estimated near 140 mph. The most intense damage occurred about two miles south-southeast of Nortonville. This tornado was spawned by a supercell that originated over southeast Missouri and produced a 42-mile long EF-3 tornado from the Paducah area to Lyon County, Kentucky.

Tornado, Muhlenberg

When
November 17, 3:50 PM CST to 3:51 PM CST
Where
Muhlenberg County, 1.27 mi SW of Bancroft to 1.01 mi S of Bancroft
Rating
EF1
Path length
0.85 mi
Path width
80 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
37.159, -87.268

This fast-moving tornado touched down near two older mobile homes, tearing parts of the roof off both homes and toppling trees. The tornado then moved east-southeast up a knoll, where it buckled the west-facing door of an attached garage. The side walls of the garage were blown out, including part of the cinder block foundation. Several large trees around the home were either uprooted or snapped. Patio furniture was scattered up to 100 yards to the east. The tornado continued over open pasture before tearing the roof and two walls off a metal outbuilding and uprooting several trees. Just before crossing Highway 189, the patio roof of a brick home was torn off and blown 100 yards to the northeast, along with tree damage. The tornado continued 200 yards east of Highway 189, where it snapped several tree trunks. Peak winds were estimated near 100 mph. This tornado was spawned by a supercell that originated over southeast Missouri and produced a 42-mile long EF-3 tornado from the Paducah area to Lyon County, Kentucky.

Thunderstorm Wind, Calloway

When
November 17, 4:24 PM CST
Where
Calloway County, Dexter
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.750, -88.280

Large tree limbs were blown down.

Thunderstorm Wind, Trigg

When
November 17, 4:40 PM CST
Where
Trigg County, 2.79 mi SSW of Cadiz
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.836, -87.847

A large tree was blown down, blocking U.S. Highway 68 near Highway 274.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyThe tornado archive for Kentucky, 2013Warnings in Kentucky, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482725, 482643, 482677, 480993, 480991, 482681, 480965, 480957, 480992, 480967, 480961, 480968, 482678, 480994, 480995, 482726, 482679.